Quitting anti-depressants

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined May 2007
Total Posts : 13
   Posted 6/2/2007 12:14 AM (GMT -6)   
I was diagnosed with multiple sclerosis in 2001, one month before my 50th birthday.  I had a tendency toward depression since I was around 30.  I tried zoloft for a brief period in 1993 and did not like it.  It seemed like I was feeling worse taking it so I quit on my own.  Then, in 2001, when I was diagnosed with MS, I whacked out and the doctor prescribed Remeron while I was in the hospital and continued taking it for a couple months but again I didn't like it.  I really didn't like the idea that I had to take anti-depressants anyway, but the Remeron didn't help so I quit.  My MS was still there although I was going into remission and I was still depressed, having a hard time being sociable and suffering with anxiety.  I also fealt that anxiety had a more detrimental effect on me than depression.  I needed help again so I was prescribed Effexor.  While taking it my MS was well into it's remission phase, which elated me, my depression was gone and the anxiety was greatly curbed.  So after about a year of Effexor, I decided it had served it's purpose and I stopped taking it, not because I didn't like it, but because I fealt I didn't need it anymore.  So then about a year later(2004) the MS had a severe relapse and I was back in the dumps with the depression and anxiety only this time it was worse because the MS was so severe.  I had some Effexor left from my last bout so I started taking it but it wasn't helping. The anxiety was unbearable so I went back to the counseling and continued the Effexor, but it wasn't helping at all.  The nurse suggested I try Cymbalta so I did for about a year and still no help.  My MS was the same with no remission in sight and I was miserable.  The anxiety was especially bad.  So, on my own I quit.  Immediately after I quit I suffered with ringing in my ears , especially at night when I was trying to sleep.  All I had to do was look to my left or right while I was laying down and I would get this pulse of ringing in my ears.  But after about a month of quitting the ringing went away.  I believe it was the Cymbalta that caused the ringing.  Anyway, the anxiety was diminishing as was the depression.  I made up my mind that no one was going to cause me to go into depression.  My MS is the same to this day with no remission in sight.  I'm still able to walk (barely) and drive and I have to use a cane.  I'm probably going to get a rollator (walker) here soon.  Even though the MS is a trying thing, I have no depression or anxiety and this is without taking anti-depressants.
My unprofessional opinion: don't take anti-depressants.  For me, they made anxieties worse.
The combination of my faith and the acceptance of my disease has healed me of depression and anxiety.
Just wanted to share that with you because I know, firsthand, what it's like to suffer with depression and anxiety.

Veteran Member

Date Joined Dec 2005
Total Posts : 3036
   Posted 6/2/2007 6:40 AM (GMT -6)   
Welcome to the forum I am very glad that you found us.
I have a couple of observations here.
1. You said that the effexor was helping,but then you quit on your own because you thought you did not need it.
Then you decided to start back up again,but it did not help.
Anti depressants take 4-6 weeks to take full effect,that is probably why it did not help the second time,you might not have given it enough time.
2.The ringing in your ears...have you thought about having a hearing test done? I am wondering if your hearing is being effected by the MS?

You are telling people not to take anti depressants,but I have to disagree.. Many people benefit from meds and counseling. And they have alot of meds that help with both depression and anxiety attacks. So a combo might have been better for you.

Mod- Depression

Chronic Depression, Panic Attacks,Anxiety Attacks,Anorexia
Meds I have taken throughout the years:Wellbutrin,Tranxene,Paxil,Prozac,Valium,
Currently taking none.


"I am woman,hear me roar one day and cry the next!!!"

Regular Member

Date Joined May 2007
Total Posts : 24
   Posted 6/2/2007 11:53 AM (GMT -6)   
James,  I agree with you 100 percent.  Antidepressants only mask your problems and cause some serious medical problems as well.  God can help us deal with our problems.  However, I do think there are some conditions where medications are warranted such as bipolar disorder.  Some people need the medications to function because of chemical imbalance and they should take the medicines as prescribed.  

lob girl!!!
Regular Member

Date Joined Jun 2006
Total Posts : 44
   Posted 6/3/2007 11:45 AM (GMT -6)   
Hi i dont post often but i do read stuff on here, im coming off effexor, my choice i have been on anti depressents now 14 yrs without a break, i came off the remeron easyly but effexor, it did its job so now its time to go lol, I am having an awfull time of it, i knew it was a nasty med to come off, im now down to 37mg a day from 150mg a day ive done it slowly, now in week 3 iwas ok on 75mg was fine sailed through that but now im tired (i have got fibromyalgia) dizzy, feel sick,just fed up i am going to get off it, if i find i need to go back on an anti dep it wont be effexor, if the withdrawel is so bad what is it doing to our brains???? I belive all medications have their place, especially with depression, you need more than faith to get you through the night.Anyway thanks for reading and please pray for a speedy recovery from this withdrawell thanks...Lorraine
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, October 24, 2016 9:27 AM (GMT -6)
There are a total of 2,711,001 posts in 298,947 threads.
View Active Threads

Who's Online
This forum has 153516 registered members. Please welcome our newest member, mjhytfrdews.
322 Guest(s), 14 Registered Member(s) are currently online.  Details
PeteZa, notsosicklygirl, Lisabeans, 81GyGuy, Richard in NY, RobertC, jared16, giberson, solitudent, ks1905, MikezUC, Nosila, multifacetedme, iPoop

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer